Recurrent Hypoglycemia Secondary to Metformin Toxicity in the Absence of Co-ingestions

A Case Report

Sarah Aldobeaban; Bandr Mzahim; Abdussalam Ali Alshehri

Disclosures

J Med Case Reports. 2018;12(223) 

In This Article

Background

Metformin is a biguanide derivative that controls glucose levels through gluconeogenesis reduction and glycogen breakdown inhibition.[1] It also prevents hyperglycemia by reducing gastrointestinal tract absorption of glucose as well as increasing insulin signaling and utilization of glucose.[2] In addition, metformin inhibits the activity of mitochondrial glycerol 3-phosphate dehydrogenase enzyme, which decreases the production of glucose from lactate and glycerol.[3] Accidental and intentional metformin overdoses are commonly reported. In metformin toxicity, lactic acidosis is the most common serious adverse event.[4–8]

However, in diabetic patients on metformin monotherapy, cases of hypoglycemia have been reported.[9] It has also been noticed in animal studies with therapeutic doses of metformin.[10] In a 5-year chart review of metformin exposure cases that were reported to the American Association of Poison Control Center (AAPCC), hypoglycemia was reported in 112 (2.8%) of 4072 cases and it was referred to decreased caloric intake, heavy exercise, or sulfonylurea co-ingestion.[11] There are multiple reports of metformin overdose-induced hypoglycemia. However, definitive exclusion of sulfonylurea co-ingestion or insulin use were lacking.[12,13] One case report of metformin toxicity reported recurrent hypoglycemia where co-ingestion of sulfonylurea or insulin use has been ruled out by extensive laboratory tests.[14] We report a case of metformin toxicity in a young girl who had recurrent hypoglycemic episodes despite the absence of any co-ingestion.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....